Kansas, 2014

Damaging Wind and High Wind in Kansas, April 23, 2014

April 23, 2014 · NWS ICT · 9 events in 5 counties and zones

Scattered strong thunderstorms unleashed 60-70 mph gusts across the region as they dissipated late in the evening. Damage resulted, the most significant was that of a tractor trailer that was overturned on I-70 11 miles east of the I-135 interchange at Mile Post 261.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered strong thunderstorms unleashed 60-70 mph gusts across the region as they dissipated late in the evening. Damage resulted, the most significant was that of a tractor trailer that was overturned on I-70 11 miles east of the I-135 interchange at Mile Post 261. The strong winds also downed power lines and knocked down power poles. Scattered tree damage also occurred, perhaps the most significant of which occurred in Belle Plaine where a large tree that was uprooted blocked a road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 23, 7:09 PM CST, 6 minutes earlier.

Area forecast discussion, Apr 23, 7:09 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT WED APR 23 2014

.UPDATE...
ISSUED AT 758 PM CDT WED APR 23 2014

THE FORECAST WAS UPDATED TO EXTEND THE WIND ADVISORY THROUGH 11 PM
FOR PORTIONS OF CENTRAL KANSAS WHERE SPEEDS REMAIN AROUND 28 KNOTS
WITH GUSTS TO AROUND 40 KNOTS. POPS WERE ALSO ADJUSTED TO REFLECT
THE LATEST TRENDS ON RADAR. STILL EXPECTING MORE WIDESPREAD
ACTIVITY ACROSS CENTRAL KANSAS LATE THIS EVENING AND AFTER
MIDNIGHT AS THE COLD FRONT MOVES OVER THE AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 331 PM CDT WED APR 23 2014

THIS EVENING-TONIGHT: LATEST SURFACE ANALYSIS SHOWS MAIN
INSTABILITY AXIS LOCATED FROM KGCK TO KGLD. VISIBLE SATELLITE
SHOWS CU FIELD BEGINNING TO BUBBLE UP NEAR KGLD. EXPECT
THUNDERSTORM DEVELOPMENT WELL TO NW OF THE FORECAST AREA LATE THIS
AFTERNOON/EARLY THIS EVENING AS ELEVATED MIXED LAYER (EML) WEAKENS
THE CAP. BULK SHEAR AND INSTABILITY SUGGESTS A SEVERE HAIL/WIND
THREAT FOR AREAS NW OF THE FORECAST AREA FOR THE EVENING HOURS.
CURRENT SHORT TERM MODELS SUGGEST THAT THIS CONVECTION WILL
GRADUALLY PROPAGATE EAST-SE AS THE EVENING PROGRESSES...POSSIBLY
MOVING INTO CENTRAL KS WELL AFTER SUNSET. MLCAPE AROUND 1200-1500
J/KG AND BULK SHEAR OF 40 KTS SUGGESTS SOME LARGE HAIL POTENTIAL
AS THE STORMS MOVE INTO CENTRAL KS...BUT DRY LOW LAYERS MAY LEAD
TO INCREASING DAMAGING WIND THREAT AS THE COLD POOL DEVELOPS AND
LOW LEVEL JET FEEDS NORTH RIGHT INTO THIS CONVECTION. THINK ANY
SEVERE CHANCES IN CENTRAL KS...WILL BE WELL AFTER SUNSET..WITH
CURRENT SEVERE WATCH IN EFFECT UNTIL 11PM.

COLD POOL WILL PUSH THIS CONVECTION TO THE EAST-SOUTHEAST LATE THIS
EVENING...WITH SEVERE HAIL THREAT DIMINISHING...BUT A STRONG TO
SEVERE WIND THREAT WILL CONTINUE AS THE STORMS DEVELOP INTO A
FORWARD PROPAGATING MESOSCALE CONVECTIVE SYSTEM (MCS) AS IT DROPS
SOUTHEAST INTO SOUTH CENTRAL KS. THINK THE PRIMARY DAMAGING WIND
THREAT WILL BE NORTH OF HIGHWAY 50...NOT SURE HOW FAR SOUTH THE
SEVERE WIND THREAT WILL BE....WITH SOME STRONG GUSTY WINDS ACROSS
SOUTH CENTRAL KS AS THE STORMS MOVE IN AFTER MIDNIGHT.  THE MCS WILL
GRADUALLY SHIFT TO THE EAST AS THE OVERNIGHT PROGRESSES...AS THE
LOW LEVEL JET BEGINS TO VEER INTO THE FLINT HILLS AND EVENTUALLY SE
KS BY EARLY THU.

THU-FRI: NOT EXPECTING MUCH OF A COOL DOWN AFTER TONIGHTS SYSTEM
PUSHES EAST OF THE FORECAST AREA DURING THE MORNING HOURS ON THU.
COULD SEE SOME LINGERING SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST KS FOR THE MORNING HOURS...AS REMNANT MCS MOVES EAST
INTO MO. MOST OF THE AREA ON THU WILL BE IN THE DOWNSLOPE
FLOW...WHICH WILL LEAD TO SEASONAL TEMPERATURES.

THE WEAK RIDGING WILL CONTINUE OVER THE AREA ON FRI...FOR A NICE
SPRING DAY. SURFACE FLOW WILL GRADUALLY RETURN TO THE SOUTHEAST AND
SOUTH FOR FRIDAY AFTERNOON WITH ABOVE NORMAL MAX TEMPERATURES.

KETCHAM

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 331 PM CDT WED APR 23 2014

FRI NIGHT-SUN: IT STILL LOOKS LIKE A VERY INTERESTING
WEEKEND...WITH SEVERAL EPISODES OF SEVERE WEATHER POSSIBLE. A
STRONGER SHORTWAVE WILL MOVE THROUGH THE SW US AND INTO THE SRN
ROCKIES AND THE SRN PLAINS FOR THE WEEKEND. AS THIS SHORTWAVE
APPROACHES...RICH LOW LEVEL MOISTURE WILL SURGE NORTH INTO THE
PLAINS...WITH 850-700H WARM ADVECTION/ MOISTURE TRANSPORT
INCREASING LATE FRI INTO EARLY SAT. THIS WILL LEAD TO SOME
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE ERN HALF OF KS FOR
LATE FRI NIGHT INTO EARLY SAT. BULK SHEAR AND ELEVATED INSTABILITY
SUGGESTS A POSSIBLE STRONG/SEVERE CHANCE EARLY SAT FOR AREAS OVER
THE FLINT HILLS AND SOUTHEAST KS.

ATTENTION WILL QUICKLY TURN TO SAT AFTERNOON...AS BOTH MEDIUM RANGE
MODELS CONTINUE TO ADVERTISE THAT THIS DEEP TROUGH WILL BE LOCATED
IN THE SRN ROCKIES BY SAT MORNING...WITH A VERY UNSTABLE AIRMASS
FLOWING INTO KS FOR SAT AFTERNOON. CURRENT FORECAST TRENDS
BRING THIS SYSTEM IN A LITTLE SLOWER INTO THE PLAINS...WHICH WILL
LEAD TO A SIGNIFICANT DRYLINE SETTING UP TO THE WEST OF THE FORECAST
AREA FOR SAT AFTERNOON/EVENING. SOME DIFFERENCES ON HOW FAR NORTH
THE WARM FRONT WILL GET FOR SAT...BUT THE SYSTEM MOVING IN SLOWER
WILL ALLOW THE WARM MOIST AIR TO SURGE FURTHER NORTH...PLACING MOST
OF THE FORECAST AREA IN THE WARM SECTOR FOR SAT AFTERNOON/EVENING.

THINK AS MID LEVEL COOLING INCREASES...SUPERCELL STORMS WILL QUICKLY
DEVELOP WELL TO THE WEST OF THE FORECAST AREA...WITH ALL FORMS OF
SEVERE WEATHER POSSIBLE...GIVEN THE VERY UNSTABLE AIRMASS AND BULK
SHEAR VALUES. SOME UNCERTAINTY OH HOW FAR EAST THIS SEVERE THREAT
WILL GET SAT NIGHT...BUT CERTAINLY THINK AREAS WEST OF I-135 WILL BE
UNDER THE GUN SAT NIGHT...WITH SOME HIGH END SEVERE STORMS MOVING
INTO AREA AFTER DARK.

MEDIUM RANGE MODELS SHOW THIS DRYLINE SURGING TO THE EAST ON SUN
PUSHING TO NEAR I-135 FOR SUN AFTERNOON AS THE MAIN SHORTWAVE SURGES
NORTH-NORTHEAST WITH A NEGATIVE TILT.  CERTAINLY THINK ANOTHER ROUND
OF SEVERE WEATHER LOOKS POSSIBLE FOR SUN AFTERNOON/EVENING FOR AREAS
EAST OF I-135. COULD SEE THIS CONVECTION DEVELOP ALOT EARLIER THAN
SAT POSSIBLY BY EARLY SUN AFTERNOON. THIS WILL PROBABLY BE THE MORE
WIDESPREAD SEVERE DAY FOR THE FORECAST AREA...AS A VERY UNSTABLE
AIRMASS WILL STILL BE LOCATED AHEAD OF THE DRYLINE...WITH BETTER
UPPER LEVEL DYNAMICS AND BULK SHEAR. COULD SEE SEVERE STORM MODE
EITHER BE...CLOSELY SPACED QUICK MOVING SUPERCELLS OR BOWING LINE
SEGMENTS...AS FLOW IS MORE UNIDIRECTIONAL THAN ON SAT WITH THIS
ACTIVITY QUICKLY RACING TO THE NORTHEAST TOWARDS KMKC/KTOP.

MON-TUE: MAIN UPPER LOW WILL SLOWLY SWING ACROSS THE PLAINS FOR
THE START OF THE WORK WEEK. LOTS OF MOISTURE WILL STILL BE
AVAILABLE UNDERNEATH THIS LOW AS THE COLD CORE NATURE OF THIS LOW
MOVES ACROSS. THIS WILL LEAD TO A COOL AND DAMP START TO THE WEEK.
COLD CORE NATURE TO THIS LOW COULD ALSO LEAD TO SOME DIURNALLY
DRIVEN ISOLATED STORMS DIRECTLY UNDERNEATH THE UPPER LOW ON MON
AFTERNOON ACROSS CENTRAL KS.

KETCHAM

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 639 PM CDT WED APR 23 2014

STRONG SOUTHERLY WINDS WILL DIMINISH BELOW ADVISORY CRITERIA
EARLY THIS EVENING WHILE REMAINING BREEZY THROUGH THE NIGHT. WINDS
WILL VEER TO THE SOUTHWEST AHEAD OF A COLD FRONT WHILE SHIFTING TO
THE NORTHWEST BEHIND THE FRONT. A SQUALL LINE IS ANTICIPATED ALONG
THE FRONT WITH THE HIGHEST PROBABILITIES FOR THUNDERSTORMS
EXPECTED ACROSS CENTRAL KANSAS IMPACTING KRSL AND KSLN AFTER
04-05Z. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT WITH
CLEARING SKIES EXPECTED FROM WEST TO EAST DURING THE AFTERNOON
HOURS ON THURSDAY.

&&

.FIRE WEATHER...
ISSUED AT 331 PM CDT WED APR 23 2014

FIRE DANGER WILL BE ELEVATED OVER THE NEXT FEW DAYS.

VERY STRONG SOUTH WINDS WILL LEAD TO AN ELEVATED GRASSLAND FIRE
DANGER LATE THIS AFTERNOON INTO THE VERY HIGH CATEGORY WITH EXTREME
FIRE DANGER ANTICIPATED FOR AREAS WEST OF INTERSTATE 135. RELATIVE
HUMIDITY VALUES ACROSS THE AREA THIS AFTERNOON WILL BE IN THE UPPER
30S TO AROUND 40%. SUSTAINED WIND SPEEDS WILL BE IN THE 30-35 MPH
RANGE WITH GUSTS AROUND 45 MPH...ESPECIALLY ALONG AND WEST OF
INTERSTATE 135.

GUSTY NORTHWEST WINDS WILL LEAD TO A VERY HIGH GRASSLAND FIRE DANGER
ON THU AFTERNOON OVER MAINLY CENTRAL KS. WINDS WILL AGAIN FLIP
AROUND TO THE SOUTH FOR FRI AND WILL INCREASE...PRODUCING VERY HIGH
FIRE DANGER ACROSS MOST OF THE FORECAST AREA.

LAWSON/KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    55  75  48  83 /  80  20   0   0
HUTCHINSON      52  74  47  83 /  90  10   0   0
NEWTON          53  73  48  81 /  80  20   0   0
ELDORADO        56  74  47  81 /  70  20   0   0
WINFIELD-KWLD   57  76  48  83 /  60  20   0   0
RUSSELL         48  73  46  82 /  70  10   0   0
GREAT BEND      50  73  45  83 /  70  10   0   0
SALINA          51  74  46  83 /  90  10   0   0
MCPHERSON       52  74  46  82 /  90  10   0   0
COFFEYVILLE     60  72  46  81 /  40  50   0   0
CHANUTE         59  72  45  81 /  50  60   0   0
IOLA            60  73  45  80 /  60  60   0   0
PARSONS-KPPF    60  72  46  81 /  50  60   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ032-033-047.

&&
Hazardous weather outlook, Apr 23, 4:13 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT WED APR 23 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
513 PM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG SOUTH WINDS WILL BE IN PLACE LATE THIS AFTERNOON FOR AREAS
GENERALLY ALONG AND WEST OF INTERSTATE 135. THESE STRONG WINDS
WILL ELEVATE THE GRASSLAND FIRE DANGER TO THE VERY HIGH CATEGORY
AREA WIDE WITH EXTREME FIRE DANGER EXPECTED WEST OF INTERSTATE
135. PLEASE REFER TO THE LATEST WIND ADVISORY AND RED FLAG WARNING
FOR ADDITIONAL DETAILS.

STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER NORTHWEST
KANSAS AND TRACK EAST SOUTHEAST LATE THIS EVENING AND OVERNIGHT.
THE MAJORITY OF THE STORMS WILL AFFECT THE AREA AFTER DARK. SEVERE
STORMS WILL BE POSSIBLE TONIGHT FOR LOCATIONS GENERALLY NORTHWEST
OF SALINA TO GREAT BEND LINE. THE MAIN THREATS WILL BE GOLF BALL
SIZE HAIL AND 70 MPH WINDS.

THE STORMS WILL DIMINISH SOME AS THEY MOVE SOUTHEAST INTO SOUTH
CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. SOME STRONG STORMS WITH
GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS WILL EXIT SOUTHEAST KANSAS THURSDAY MORNING WITH A FEW
STRONG STORMS POSSIBLE.

VERY HIGH GRASSLAND FIRE DANGER IS ANTICIPATED THURSDAY AFTERNOON
FOR MAINLY CENTRAL KANSAS. GUSTY SOUTH WINDS WILL ELEVATED THE
FIRE DANGER INTO THE VERY HIGH CATEGORY AREA WIDE ON FRIDAY
AFTERNOON.

AN ACTIVE SEVERE WEATHER PATTERN LOOKS TO BE SETTING UP FOR THE
WEEKEND. FOR SATURDAY AFTERNOON AND EVENING...AREAS ALONG AND WEST
OF INTERSTATE 135 LOOK TO HAVE THE BEST CHANCE AT SEVERE STORMS.
FOR SUNDAY AFTERNOON...LOCATIONS ALONG AND EAST OF INTERSTATE 135
WILL HAVE THE BETTER CHANCES OF SEVERE STORMS. LARGE
HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE WITH THE
STRONGER STORMS THAT DEVELOP OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING AND OVERNIGHT
FOR LOCATIONS NORTH AND WEST OF HIGHWAY 56.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
April 23, 7:15 PM CST to 7:16 PM CST
Where
Barton County, 0.88 mi NW of Dundee
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.330, -98.890

No damage was reported.

High Wind, Sedgwick

When
April 23, 9:14 PM CST to 9:21 PM CST
Where
Sedgwick forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Dissipating thunderstorms produced a 59-mph gust that was measured at Mid-Continent Airport. Also, the strong winds caused downed power lines and power poles 2 miles west of Derby.

High Wind, Sumner

When
April 23, 9:19 PM CST to 9:25 PM CST
Where
Sumner forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

The 54 knot gust was measured 4 miles north of Wellington.

High Wind, Sumner

When
April 23, 9:29 PM CST to 9:35 PM CST
Where
Sumner forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

A large tree was uprooted and fell across a road. The time of occurrence is estimated.

High Wind, Sumner

When
April 23, 9:29 PM CST to 9:35 PM CST
Where
Sumner forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

The 60 knot gust was measured 4 miles north of Wellington. No damage was reported.

High Wind, Saline

When
April 23, 9:45 PM CST to 9:50 PM CST
Where
Saline forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

The Kansas Highway Patrol reported that a tractor trailer was overturned on I-70 11 miles east of the I-135 Interchange at Mile Post 261. This was a delayed report that was relayed through WFO Topeka. A 6-inch diameter tree limb was reported broken 1 mile southeast of Salina.

High Wind, Saline

When
April 23, 9:45 PM CST to 9:50 PM CST
Where
Saline forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

A 6-inch diameter limb was broken along with several smaller limbs 1 mile southeast of Salina.

High Wind, Sedgwick

When
April 23, 10:00 PM CST to 10:05 PM CST
Where
Sedgwick forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A power pole and power lines were downed near 79th Street and Hillside 2 miles west of Derby.

High Wind, Greenwood

When
April 23, 11:30 PM CST to 11:33 PM CST
Where
Greenwood forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Dissipating thunderstorms unleashed a 61 mph gust in Eureka. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512581, 508026, 512584, 512586, 512588, 508029, 512590, 512591, 508031.